Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 27, NWS Jackson, KY

May 17, 2004Letcher County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 17, 2004, 3:30 PM EDT for Letcher County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 3:30 PM EDT (19:30 UTC)
Expired
May 17, 2004, 6:30 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Letcher County, KY

The radar

The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 171931
FFWJKL
KYC133-172230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
330 PM EDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LETCHER COUNTY IN KENTUCKY.

* UNTIL 630 PM EDT.

* AT 321 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN NEAR PAYNE GAP...OR ABOUT 10 MILES EAST OF WHITESBURG...MOVING
  EAST AT 5 MPH.

A NEARLY STATIONARY THUNDERSTORM IS LOCATED OVER SOUTHEASTERN 
LETCHER COUNTY. RADAR ESTIMATES INDICATE THAT UP TO TWO INCHES OF 
RAINFALL HAS FALLEN BETWEEN 2:30 AND 3:30 PM. HEAVY RAINFALL WILL 
CONTINUE TO FALL AS THIS STORM CONTINUES TO BACK BUILD OVER THE SAME 
AREA. THIS STORM IS AFFECTING THE MEADOW BRANCH...FRANKS CREEK...AND 
SMITH CREEK BASINS. THIS AREA IS LOCATED NEAR THE CITY OF EOLIA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE 
STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3705 8305 3717 8304 3723 8288 3727 8273
          3720 8258 3713 8270 3705 8273 3701 8283
          3702 8295 3699 8312

$$
RAY
2 follow-up statements
000 
WGUS73 KJKL 172101
FFSJKL
KYC133-172230-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
500 PM EDT MON MAY 17 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

  LETCHER COUNTY

* UNTIL 630 PM EDT

WHILE THUNDERSTORM ACTIVITY HAS ENDED...RADAR ESTIMATES SHOWED THAT 
UP TO THREE INCHES OF RAIN HAD FALLEN OVER THE MEADOW 
BRANCH...FRANKS CREEK...AND SMITH CREEK BASINS. THIS AREA IS LOCATED 
NEAR THE CITY OF EOLIA. EXCESSIVE RUNOFF FROM THIS STORM MAY STILL 
BE CAUSING FLOODING PROBLEMS...ESPECIALLY NEAR CREEKS AND 
STREAMS...ROADS AND ROADSIDE CULVERTS. ANY EXCESSIVE RUNOFF COULD 
ALSO TRIGGER ROCK AND MUDSLIDES.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

LAT...LON 3705 8305 3717 8304 3723 8288 3727 8273
          3720 8258 3713 8270 3705 8273 3701 8283
          3702 8295 3699 8312

$$

RAY
000 
WGUS73 KJKL 172228
FFSJKL
KYC133-172245-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
627 PM EDT MON MAY 17 2004

...THE FLASH FLOOD WARNING FOR LETCHER COUNTY WILL BE ALLOWED TO 
EXPIRE...

THE HEAVY RAIN THAT THE AREA EXPERIENCED EARLIER THIS AFTERNOON 
ENDED AND COUNTY DISPATCH REPORTED THAT THERE WERE NO FLOODING 
PROBLEMS. THEREFORE...THE FLASH FLOOD WARNING FOR LETCHER COUNTY 
WILL BE ALLOWED TO EXPIRE.

PLEASE PASS ANY FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT 
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER 
SERVICE OFFICE IN JACKSON.

LAT...LON 3705 8305 3717 8304 3723 8288 3727 8273
          3720 8258 3713 8270 3705 8273 3701 8283
          3702 8295 3699 8312

$$

RAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 17, 11:19 AM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, May 17, 11:19 AM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1119 AM EDT MON MAY 17 2004

.DISCUSSION...

WIDELY SCATTERED RAIN SHOWERS POPPING UP ON RADAR. THESE SHOWERS
OCCASIONALLY FORM INTO A LINE. CAN NOT TELL IF CURRENT LINE MOVING
NORTHEAST IS REMNANT OF THIS WEEKENDS FRONTAL BOUNDARY MOVING BACK
TO THE NORTHEAST AS A WARM FRONT...OR IF ACTIVITY IS DEVELOPING
ALONG OUTFLOWS LEFT OVER FROM YESTERDAYS CONVECTION. TEND TO LEAN
TOWARDS THE LATTER AS I CAN FIND NO HINT OF A FRONTAL BOUNDARY ON
THE SFC CHART...NOR CAN I PICK OUT AN 850 MB BOUNDARY OVER OUR AREA
ON THIS MORNINGS UPPER AIR CHART. BEST GUESS IS THAT THE FRONTAL
BOUNDARY HAS WASHED OUT.

SHORT WAVE APPROACHING FROM THE SOUTHWEST LATE THIS AFTERNOON.
GFS/ETA HINT AT A WEAK JET STREAK LATER THIS AFTERNOON WITH OUR
AREA IN RRQ. LOOKS LIKE BEST INSTABILITY IS EARLIER PART OF THE DAY.
HOWEVER...STILL HAVE AROUND -3 LI AND 1000 CAPE ON TAP FOR THIS
AFTERNOON. WITH ALL THIS IN MIND...CAN NOT RULE OUT SCATTERED
CONVECTIVE ACTIVITY...ESPECIALLY WITH LEFTOVER CONVECTIVE BOUNDARIES
OVER AREA. ALSO...SATELLITE SHOWS SOME CLEARING TAKING PLACE. SO
ADDED SUNSHINE SHOULD HELP TO KICK THINGS OFF AS WELL.

WILL MAKE SOME MINOR ADJUSTMENTS TO CLOUDS IN GRIDS FOR CLEARING AND
WORD AS VARIABLE CLOUDINESS IN ZONES. WILL ALSO BUMP TEMPS UP ONE OR
TWO DEGREES FOR ADDED SUNSHINE. TEMPS ARE TRENDING A DEGREE OR TWO
WARMER AS WELL...ESPECIALLY WHERE THERE HAS BEEN SOME CLEARING.
UPDATE WILL ENCOMPASS MENTIONED CHANGES AS WELL AS TO REMOVE MORNING
FOG WORDING.

UPDATED ZONES OUT SOON.

&&

.PREV DISCUSSIONS...

303 AM EDT MON MAY 17 2004

CONCERNS FOR THIS MORNING/S FCST ONCE AGAIN FOCUS ON PCPN CHANCES.
EXPECT SHRA/TSRA TO BE MORE WIDESPREAD TODAY AS SUBTLE JET STEAK
RIDING NORTHEAST FROM MO INTO OH PLACES EASTERN KY UNDER FAVORABLE
RIGHT ENTRANCE REGION. AT 06Z...A WEAK SFC FRONT APPEARS TO BE
ACROSS NRN TN...AND AS THE FRONT MOVES NORTH...SOUTH FLOW WILL PUSH
DEWPOINTS INTO MID 60S...AND EXPECT CAPES TODAY TO EXCEED 2000 J/KG.
ANOTHER DAY OF PULSE SEVERE STORMS POSSIBLE WITH ISOLATED DAMAGING
WINDS AND LARGE HAIL POSSIBLE. THEREFORE...INCREASED POPS ACROSS THE
CWA TODAY. THESE STORMS SHOULD DIMINISH AFTER SUNSET AND WILL
CONTINUE THE TREND OF LOWERING POPS AT NIGHT.

UPPER RIDGE CONTINUES TO DAMPEN ON TUESDAY IN RESPONSE TO AN UPPER
LEVEL SHORTWAVE CARVING OUT A TROF ACROSS THE GREAT LAKES. GFS AND
ETA BOTH HINT AT EJECTING A WEAK WAVE FROM UPPER TROF CURRENTLY IN E
TX INTO SRN KY TUESDAY...SO WILL CONTINUE CHANCE POPS ON TUESDAY.

AS UPPER FLOW BECOMES ZONAL BY 12Z WEDNESDAY...SFC FRONT PROGGED TO
DROP INTO SRN OHIO BY BOTH GFS AND ETA. THIS SHOULD KEEP MOST OF THE
PCPN NORTH OF OUR CWA...BUT WITH 850MB THETA-E AXIS OOZING INTO NRN
PORTION OF CWA WILL PLACE HIGHEST POPS IN NRN ZONES. GFS PROGS WAVE
TO DIVE SOUTHEAST THROUGH SOUTHEAST KY DURING THE DAY WEDNESDAY
RESULTING IN ANOTHER ROUND OF SCATTERED DAYTIME TSRA.

DIDNT CHANGE TEMPS TOO MUCH FROM PREVIOUS FORECAST...BUT LOWERED
THEM A COUPLE OF DEGREES FOR HIGHS TODAY AND INCREASED LOWS A DEGREE
TO TWO TONIGHT AS DEWPOINTS SHOULD REMAIN IN THE LOW 60S.

NO CHANGES WERE MADE TO THE REMAINDER OF THE FORECAST.

&&

1135 PM EDT SUN MAY 16 2004

CONVECTIVE ACTIVITY IS FINALLY WINDING DOWN. THOUGHT MOST OF THE
CELLS WERE GOING TO DIE AT SUNSET...HOWEVER STRONG COMPLEX OF
THUNDERSTORMS IN NORTHERN TN PROGRESSIVELY INVADED FROM THE SOUTH
AND PERPETUALLY SPAWNED NEW DEVELOPMENT OFF OF OUTFLOW BOUNDARIES.
HARLAN COUNTY WAS IMPACTED THE MOST AS STORMS APPROACHED SEVERE
LIMITS ON THREE DIFFERENT OCCURRENCES. OVERALL FORECAST IS IN GOOD
SHAPE. WILL WAIT UNTIL ACTIVITY IS SMALLER IN COVERAGE BEFORE THE
UPDATE GOES OUT. IF NECESSARY...WELL COVER DYING SHOWERS WITH A
NOWCAST. ONLY REAL CHANGE TO FORECAST IS LOWS TONIGHT. TEMPS AND
DEWS ARE RUNNING A BIT WARMER THAN CURRENTLY TRENDED SO WILL ADJUST
THESE IN THE GRIDS AND THE ZONES. UPDATE OUT BEFORE MIDNIGHT.

&&

520 PM EDT SUN MAY 16 2004

SHOWER AND THUNDERSTORM ACTIVITY APPEARS TO BE FINALLY MOVING OUT
OF THE CWA. FORECAST OFFICIALLY GOES INTO EFFECT AT 6 PM. ANY
ACTIVITY SHOULD BE OUT OF THE AREA BY THEN. WILL TAKE CARE OF ANY
RENEGADE ACTIVITY WITH SHORT TERM FCSTS UNTIL THEN. SHOWERS AND
THUNDERSTORMS HAD REDEVELOPED DURING THE EARLY MORNING HOURS ALONG
THE 850 MB FRONT...WITH A LITTLE HELP FROM A RRF OF JET MAX THAT
MOVED ACROSS THE OHIO VALLEY REGION EARLY THIS MORNING. THIS LED TO
SOME LOCALLY HEAVY RAINS WITH A FEW ISOLATED CELLS WERE STRONG AT
TIMES...FROM ALL APPEARANCES JUST BELOW SEVERE LIMITS. THIS HAS BEEN
VERY TYPICAL OF THE LAST SEVERAL DAYS.

SATELLITE SHOWS SOME CLEARING OVER OUR AREA AS WELL. WITH ALL THE
RAIN WE HAVE HAD...AND THE FACT THAT MOST OF THE CWA IS NOW WELL
BEHIND THE FRONT WITH SOME DRYER AIR MOVING IN...EXPECT FOG TO
DEVELOP AND POSSIBLY BECOME MORE WIDE SPREAD. IF ENOUGH CLEARING
TAKES PLACE...DENSE FOG MAY BECOME A PROBLEM. SOMETHING FOR THE
EVENING SHIFT TO WATCH FOR. WITH SLIGHTLY BELOW GUIDANCE FOR MORNING
LOW TEMPS WITH EXPECTED CLEARING TAKING PLACE.

FRONTAL BOUNDARY TO SOUTH BASICALLY WASHES OUT TOMORROW.
HOWEVER...SHORTWAVE MOVES INTO REGION TOMORROW AFTERNOON...AND
SHOWER ACTIVITY COULD BE ENHANCED IF THERE IS ANYTHING LEFT OF THE
FRONTAL BOUNDARY. WENT JUST BELOW...BUT CLOSE TO GUIDANCE FOR
POPS...40 PERCENT.

THEREAFTER...STILL SOME QUESTION AS TO HOW FAR SOUTH FRONTAL
BOUNDARY DROPS TUESDAY NIGHT. RIGHT NOW IT STILL APPEARS TO BE
AROUND THE OHIO RIVER. OTHERWISE...MODELS STRONGLY SUGGEST A DIURNAL
TREND TO POPS AS WELL. SO TRIED TO HIT 40 POPS IN THE
AFTERNOON...AND MAINLY SLIGHT TO LOW CHANCE POPS DURING THE
OVERNIGHT AND MORNING TIME FRAME.

FOR THE EXTENDED...OMEGA BLOCK STILL ADVERTISED TO SET UP OVER THE
PACIFIC REGION...WITH TROUGH/LOW PRESSURE OVER THE SOUTHWESTERN
UNITED STATES. OUR CWA STILL APPEARS JUST SOUTH OF THE MAIN STORM
TRACK...OR WESTERLIES. MODELS CONTINUE TO HAVE A HARD TIME WITH THE
FRONTAL BOUNDARY (ZONE) THAT DEVELOPS...AND THAT OSCILLATES NORTH
AND SOUTH IN TUNE WITH SHORT WAVES MOVING THROUGH THE GREAT LAKES
REGION. GFS/UKMET MOVES THIS BOUNDARY INTO OUR AREA BY FRIDAY. BUT
ECMWF AND ENSEMBLES TELL A VERY DIFFERENT STORY...KEEPING BOUNDARY
FURTHER NORTH. FOR NOW LEFT POPS IN A DIURNAL...CHANCE CATEGORY
UNTIL MODELS CONVERGE ON A BETTER SOLUTION. ONE THING TO BE FAIRLY
CONFIDENT IN IS THAT THE SUMMER TYPE PATTERN WILL CONTINUE...WITH
MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS. TEMPS GRADUALLY
WARM THROUGH THE PERIOD AS WELL. MODELS HINT AT THE PACIFIC OMEGA
BLOCK SHIFTING WESTWARD DAY 6 OR 7. THIS MAY ALLOW UPPER PATTERN TO
CHANGE ENOUGH TO ALLOW FOR A MORE FAVORABLE STORM FLOW OVER THE
EASTERN UNITED STATES BY MID WEEK NEXT. STAY TUNED.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RAY
Hazardous weather outlook, May 17, 4:03 AM EDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
403 AM EDT MON MAY 17 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
403 AM EDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

AS A WARM FRONT PUSHES NORTH OF KENTUCKY...WARM AND UNSTABLE AIR WILL
INVADE EASTERN KENTUCKY. THE HEATING OF THE AFTERNOON SUN ON THIS
UNSTABLE AIRMASS WILL RESULT IN SCATTERED THUNDERSTORMS ACROSS
EASTERN KENTUCKY. WHILE WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING
PENNY TO NICKEL SIZE HAIL...WIND GUSTS TO 50 MPH...AND ISOLATED
RAINFALL TOTALS OF ONE TO TWO INCHES RESULTING IN MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE PERIOD...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS
EVENING.

HYSELL

In the hours before

Local storm report, May 17, 10:58 AM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1058 AM EDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             EVARTS                  36.86N 83.20W
05/16/2004  0.88 INCH        HARLAN             KY   LAW ENFORCEMENT

&&

BT

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:07 PM EDTSevere Thunderstorm WarningJKLHarlan23 min
May 16, 9:30 PM EDTSevere Thunderstorm WarningJKLHarlan30 min
May 16, 9:49 PM EDTSevere Thunderstorm WarningJKLLetcher26 min
May 16, 10:01 PM EDTSevere Thunderstorm WarningJKLHarlan29 min
May 17, 6:32 PM EDTFlash Flood WarningJKLWhitley118 min

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.